Tag Archives: laced

What Is Fentanyl and How Does it Compare To Heroin?

News reports about fentanyl abuse have spiked in recent months, particularly after the drug was implicated in the death of music legend Prince. Many media outlets report that fentanyl is stronger and more deadly than heroin, itself the source of an American epidemic. Both these opioids are highly addictive and extremely powerful.

In contrast to heroin, which is not indicated for medical use, fentanyl is a synthetic opioid designed for use in a surgical setting. The drug can be administered in patch, film, pill, and even lollipop form. Experts estimate it is 1,000 times more potent than morphine. Because of its legitimate medical use, those who become addicted to fentanyl are often those who work in a hospital or who are prescribed the drug and become dependent.

Because fentanyl is so strong, overdoses are more common than with any other type of opioid. This is especially dangerous because of its high tolerance level; users may find they need more of the drug to produce the same high in as little as a week, putting them at risk for a lethal dose. Those dose of fentanyl required to produce an overdose death is estimated at about the 10th of the size of a lethal dose of heroin.

In addition to pure fentanyl, street heroin laced with fentanyl is responsible for many cases of fatal overdose. The two drugs look identical, so there’s no way for a heroin user to determine whether his or her batch includes fentanyl or not. While many states use Narcan to combat the effects of opioid overdose–often saving lives–fentanyl is not as responsive to this antidote as heroin and requires a much higher dosage when it is effective.

 

Identifying Signs of Fentanyl Abuse

If your loved one is abusing fentanyl, heroin, or another type of opioid, you might notice:

  • Confusion, hallucinations, or slurred speech
  • Mood changes or depression
  • Unexplained weight loss
  • Difficulty walking, muscle stiffness, or trouble breathing
  • Itching and scratching
  • Pinpoint pupils
  • Excessive sleepiness

If you or a loved one is struggling with addiction, counselors at the Genesis House are ready to help. Call us anytime at 800-737-0933